Alert archive / Tennessee / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 10, NWS Nashville, TN

February 11, 20094 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Feb 11, 2009, 1:17 PM CST for 4 counties in Tennessee. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 11, 2009, 1:17 PM CST (19:17 UTC)
Expired
Feb 11, 2009, 2:00 PM CST
In force
43 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Grundy County, TN, Van Buren County, TN, Warren County, TN, White County, TN

The radar

The Northeast Alabama radar (KHTX), 93 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 11, 1:40 PM CSTTSTM WND DMG5 E Altamont, TNNUMEROUS TREES BLOWN DOWN COUNTY WIDE. RELAYED BY WFO MORRISTOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 11, 10:38 AM CSTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.3 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-02-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-02-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 510 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
722 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
510 m²/s²
0-3 km storm-relative helicity
444 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 111917
SVROHX
TNC061-175-177-185-112000-
/O.NEW.KOHX.SV.W.0010.090211T1917Z-090211T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
117 PM CST WED FEB 11 2009

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRUNDY COUNTY IN MIDDLE TENNESSEE...
  VAN BUREN COUNTY IN MIDDLE TENNESSEE...
  EASTERN WARREN COUNTY IN MIDDLE TENNESSEE...
  WHITE COUNTY IN MIDDLE TENNESSEE...

* UNTIL 200 PM CST

* AT 114 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING 
  FROM 7 MILES SOUTHEAST OF SMITHVILLE TO 10 MILES SOUTH OF          
  MANCHESTER...AND MOVING NORTHEAST AT 70 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  TRACY CITY AND SPARTA BY 135 PM CST...
  SPENCER AND GRUETLI-LAAGER BY 140 PM CST...

THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE. THIS 
IS AN EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A 
STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM CST WEDNESDAY
AFTERNOON FOR CENTRAL TENNESSEE.

LAT...LON 3606 8556 3609 8551 3606 8537 3604 8531
      3601 8531 3599 8526 3594 8525 3559 8540
      3555 8545 3554 8561 3550 8553 3545 8553
      3542 8548 3537 8550 3532 8556 3529 8569
      3525 8569 3522 8574 3524 8584 3522 8589
TIME...MOT...LOC 1916Z 236DEG 59KT 3589 8572 3507 8607

$$

ROSE
2 follow-up statements
000 
WWUS54 KOHX 111935
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
135 PM CST WED FEB 11 2009

TNC061-175-177-185-112000-
/O.CON.KOHX.SV.W.0010.000000T0000Z-090211T2000Z/
WARREN TN-WHITE TN-VAN BUREN TN-GRUNDY TN-
134 PM CST WED FEB 11 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CST
FOR GRUNDY...VAN BUREN...WHITE AND EASTERN WARREN COUNTIES...

AT 132 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 12 MILES NORTH OF SPARTA TO SPARTA TO 8 MILES WEST OF 
SPENCER TO TRACY CITY...MOVING EAST AT 45 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  SPENCER AND GRUETLI-LAAGER BY 140 PM CST...
  PALMER BY 145 PM CST...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. FOR YOUR 
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME 
OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS INJURY 
AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3606 8556 3609 8551 3606 8537 3604 8531
      3601 8531 3599 8526 3594 8525 3559 8540
      3555 8545 3554 8561 3550 8553 3545 8553
      3542 8548 3537 8550 3532 8556 3529 8569
      3525 8569 3522 8574 3524 8584 3522 8589
TIME...MOT...LOC 1934Z 272DEG 39KT 3611 8542 3593 8545
          3572 8556 3531 8575

$$
STEIGERWALDT
000 
WWUS54 KOHX 111947
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
147 PM CST WED FEB 11 2009

TNC177-111957-
/O.CAN.KOHX.SV.W.0010.000000T0000Z-090211T2000Z/
WARREN TN-
147 PM CST WED FEB 11 2009

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WARREN COUNTY IS
CANCELLED...

THE STRONG LINE OF STORMS HAS MOVED TO THE EAST OF THE AREA. 

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM CST WEDNESDAY
AFTERNOON FOR CENTRAL TENNESSEE.

LAT...LON 3527 8574 3554 8561 3552 8556 3555 8554
      3564 8557 3606 8537 3604 8531 3594 8525
      3559 8540 3555 8545 3555 8554 3552 8556
      3550 8553 3545 8553 3542 8548 3537 8550
      3532 8556 3529 8569 3525 8569
TIME...MOT...LOC 1947Z 272DEG 39KT 3603 8528 3580 8537
          3529 8559

$$

TNC061-175-185-112000-
/O.CON.KOHX.SV.W.0010.000000T0000Z-090211T2000Z/
WHITE TN-VAN BUREN TN-GRUNDY TN-
147 PM CST WED FEB 11 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CST
FOR EASTERN GRUNDY...VAN BUREN AND EASTERN WHITE COUNTIES...

AT 145 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 22 MILES NORTHEAST OF SPENCER TO SPENCER TO 6 MILES 
SOUTHWEST OF PALMER...MOVING EAST AT 45 MPH.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. FOR YOUR 
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME 
OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS INJURY 
AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3527 8574 3554 8561 3552 8556 3555 8554
      3564 8557 3606 8537 3604 8531 3594 8525
      3559 8540 3555 8545 3555 8554 3552 8556
      3550 8553 3545 8553 3542 8548 3537 8550
      3532 8556 3529 8569 3525 8569
TIME...MOT...LOC 1947Z 272DEG 39KT 3603 8528 3580 8537
          3529 8559

$$
STEIGERWALDT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 11, 10:38 AM CST, 2 hours 39 minutes earlier.

Area forecast discussion, Feb 11, 10:38 AM CST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1038 AM CST WED FEB 11 2009

.DISCUSSION...
BAND OF SHOWERS/ISOLATED THUNDERSTORMS CONTINUES TO MOVE EAST JUST
AHEAD OF SURFACE FRONT...WHICH EXTENDS FROM CLOSED LOW NEAR STL. UPPER
SYSTEM CURRENTLY MAKING NEGATIVE TILT...WHICH IS EXPECTED TO ACCELERATE
BAND. TIGHT PRESSURE GRADIENT CONTINUES TO PRODUCE WIND GUSTS IN THE
40 TO 50 MPH WELL AHEAD OF PCPN.

LATEST RUNS SHOW LINE INTENSIFYING SOME OVER THE NORTH CENTRAL AND
NORTHEAST MID-STATE AS THE AFTERNOON PROGRESSES AND BAND OF PCPNS SPEED
INCREASES. TREMENDOUS DRYING ALSO SHOWING UP ON WV IMAGERY WHICH
MAY INITIALLY HELP TO INTENSIFY CONVECTION BEFORE SHUTTING IT OFF
LATER THIS AFTERNOON.

WILL CONTINUE WIND ADVISORY THROUGH 00Z AND MAKE ADJUSTMENTS TO
CURRENT FORECAST TO ACCOMMODATE TORNADO WATCH.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR TNZ005>011-
022>034-056>066-075-077>080-093>095.

&&

07
Hazardous weather outlook, Feb 11, 4:08 AM CST, 9 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
408 AM CST WED FEB 11 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-121130-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
408 AM CST WED FEB 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A STRONG LOW PRESSURE SYSTEM AND COLD FRONT WILL BRING THE
POTENTIAL FOR DAMAGING WINDS AND ISOLATED TORNADOES TO MIDDLE
TENNESSEE TODAY.

A LINE OF THUNDERSTORMS IS EXPECTED TO APPROACH THE TENNESSEE
RIVER AROUND 9 AM. IT SHOULD REACH THE I 65 CORRIDOR BETWEEN 10
AM AND NOON...AND THE PLATEAU BY 2 PM. DAMAGING STRAIGHT LINE
WINDS WILL BE THE MAIN HAZARD. HOWEVER...FAVORABLE ATMOSPHERIC
WIND SPEEDS AND DIRECTIONS WILL BRING THE POTENTIAL FOR ISOLATED
TORNADOES.

WINDS WILL ALSO BE STRONG BEFORE AND AFTER THE THUNDERSTORMS.
WIND GUSTS OF 45 MPH WILL BE POSSIBLE THROUGH THE DAY. A WIND
ADVISORY WILL REMAIN IN EFFECT UNTIL 6 PM.

MORE INFORMATION IS AVAILABLE ON THE INTERNET AT WEATHER.GOV OR
BY LISTENING TO NOAA WEATHER RADIO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER AND EMERGENCY MANAGER ACTIVATION WILL LIKELY BE NEEDED TODAY.

13

In the hours before

Local storm report, Feb 11, 11:54 AM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1154 AM CST WED FEB 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1053 AM     TSTM WND DMG     10 SW DICKSON           35.97N 87.50W
02/11/2009                   HICKMAN            TN   TRAINED SPOTTER

            SEVERAL TREES BLOWN DOWN. A COUPLE WERE SNAPPED.

1146 AM     TSTM WND DMG     5 SW NASHVILLE          36.12N 86.85W
02/11/2009                   DAVIDSON           TN   CO-OP OBSERVER

            SEVERAL TREES BLOWN DOWN ON A GOLF COURSE.

&&

TJOHNSTO
Local storm report, Feb 11, 11:57 AM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1157 AM CST WED FEB 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1152 AM     TSTM WND GST     5 S FRANKLIN            35.86N 86.84W
02/11/2009  M60 MPH          WILLIAMSON         TN   CO-OP OBSERVER

&&

TJOHNSTO
Local storm report, Feb 11, 12:10 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1210 PM CST WED FEB 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1202 PM     TSTM WND DMG     2 W MOUNT JULIET        36.21N 86.56W
02/11/2009                   WILSON             TN   NWS EMPLOYEE

            TREES DOWN ON GREEN HILLS RD.

&&

TJOHNSTO
Local storm report, Feb 11, 12:23 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1223 PM CST WED FEB 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     TSTM WND DMG     PULASKI                 35.20N 87.03W
02/11/2009                   GILES              TN   CO-OP OBSERVER

            TREES WERE BLOWN DOWN.

1150 AM     TSTM WND DMG     LEWISBURG               35.45N 86.79W
02/11/2009                   MARSHALL           TN   TRAINED SPOTTER

            TREES SNAPPED AT I-65 EXIT.

&&

TJOHNSTO
Local storm report, Feb 11, 12:31 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1231 PM CST WED FEB 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     TSTM WND DMG     SPRING HILL             35.74N 86.92W
02/11/2009                   MAURY              TN   LAW ENFORCEMENT

            TREES WERE BLOWN DOWN IN SPRING HILL AND COLUMBIA.

&&

TJOHNSTO
Local storm report, Feb 11, 1:09 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
109 PM CST WED FEB 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     TSTM WND DMG     HARTSVILLE              36.39N 86.16W
02/11/2009                   TROUSDALE          TN   CO-OP OBSERVER

            SEVERAL TREES WERE BLOWN DOWN.

1240 PM     TSTM WND DMG     LAFAYETTE               36.52N 86.03W
02/11/2009                   MACON              TN   UTILITY COMPANY

            TREES WERE BLOWN DOWN COUNTYWIDE.

1240 PM     TSTM WND DMG     WARTRACE                35.53N 86.33W
02/11/2009                   BEDFORD            TN   EMERGENCY MNGR

            MINOR ROOF DAMAGE TO A HOME WAS REPORTED. TREES WERE
            BLOWN DOWN COUNTY WIDE.

&&

TJOHNSTO

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 11, 10:46 AM CSTSevere Thunderstorm WarningOHXDickson, Hickman, Lawrence, Lewis, Montgomery29 min
Feb 11, 11:05 AM CSTSevere Thunderstorm WarningOHXCheatham, Davidson, Robertson, Williamson55 min
Feb 11, 11:10 AM CSTSevere Thunderstorm WarningOHXGiles, Marshall, Maury50 min
Feb 11, 11:34 AM CSTSevere Thunderstorm WarningOHXDavidson, Robertson, Sumner, Wilson56 min
Feb 11, 11:39 AM CSTSevere Thunderstorm WarningOHXBedford, Rutherford, Williamson66 min
Feb 11, 12:01 PM CSTTornado WarningOHXMarshall14 min
Feb 11, 12:08 PM CSTSevere Thunderstorm WarningOHXMacon, Smith, Trousdale, Wilson37 min
Feb 11, 12:24 PM CSTSevere Thunderstorm WarningOHXCannon, Coffee, DeKalb36 min
Feb 11, 12:46 PM CSTTornado WarningOHXCannon, Coffee, DeKalb, Warren29 min
Feb 11, 12:50 PM CSTSevere Thunderstorm WarningOHXClay, Jackson, Macon, Overton, Putnam, Smith40 min
Feb 11, 12:58 PM CSTSevere Thunderstorm WarningOHXCannon, Coffee, DeKalb, Grundy, Warren, White32 min
Feb 11, 1:24 PM CSTSevere Thunderstorm WarningOHXClay, Overton, Pickett, Putnam36 min
Feb 11, 1:41 PM CSTSevere Thunderstorm WarningOHXCumberland, Fentress, Overton, Pickett, Putnam, Van Buren and 1 more49 min
Feb 11, 1:59 PM CSTTornado WarningOHXCumberland, Fentress31 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.